What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 9:19 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 28, 9:19 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1019 AM EDT Sun Jun 28 2020
.SYNOPSIS...
A cold front and an upper level disturbance will bring
showers and thunderstorms to eastern New York and western New
England today. Some of the thunderstorms may be strong to severe
with damaging winds and large hail this afternoon into early this
evening. Intermittent afternoon and early evening showers and
thunderstorms will continue Monday into the middle of next week, as
an upper level low remains over New York and New England.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Marginal to Slight Risk for Severe Thunderstorms this
afternoon into this evening for most of the forecast area...
As of 1020 AM EDT, isolated/scattered showers and thunderstorms
have already developed, with one small cluster over Schenectady
County and tracking east/southeast, and another across nothern
Herkimer County extending east through NW Warren County. Locally
heavy downpours have been accompanying these showers/storms,
with a quick 0.44 inches measured in less than 15 minutes at the
NYS mesonet site at Sprakers earlier. Radar estimates of 0.5-1
inches already occurring across portions of the SW Adirondacks.
Also, can not rule out some briefly gusty winds up to 35 mph and
some pea sized hail with any slightly stronger storms over the
next 1-2 hours.
These current storms appear to be tied to increased forcing
ahead of an embedded compact shortwave/vort max heading east
across the northern Adirondacks. Also, the cold front was
approaching from the west, as it currently was located along
the southern/eastern shores of Lake Ontario. This lead cluster
of storms will continue heading east, and appears to be rooted
above the boundary layer given abundant cloud coverage in
place ahead of feature. However, expect additional convection to
develop closer to the cold front and move across the region
midday through this afternoon. SPC has expanded the Marginal and
Slight Risk areas slightly farther north and west, with
expectation for some locally strong/damaging wind gusts and
marginally severe hail possible.
Previous discussion has more details and follows...
As of 630 AM EDT...The forecast area has entered a warm sector
with the warm front lifting north and east of the Hudson River
Valley and into western/central New England this morning. Low-
level stratus has formed as well as patchy to areas of fog some
of which is locally dense in the Hudson River Valley, Mohawk
Valley and Berkshires. An SPS was issued to cover the local to
areas of dense fog. A prefrontal disturbance and a short-wave is
moving across central NY with some isolated to scattered
showers and a few thunderstorms. These may reach locations west
of the Hudson River Valley in the next few hours, but likely
will weaken. The fog and stratus should burn off gradually between
8 am and 10 am.
A mid and upper level trough over eastern Ontario and south-
central Quebec will dig equatorward with low and mid-level
heights falling today with an approaching cold front and an
upper level disturbance. A weak sfc low or trough will also move
along the frontal boundary. Plenty of low-level moisture will
be in place with sfc dewpts in the 60s with some mid and upper
60s likely from the Capital Region south and east. The upper
level jet will be positioned to the southwest of the forecast
area and some areas will be near the left front quadrant of the
H250 jet streak with good upper level divergence.
The 0-6 km shear is weaker north of the Capital Region with
generally 15-20 KT, but 0-6 km bulk shear values are 20-30 KTs
from roughly southern VT, the Greater Capital Region, and the
eastern Catskills south and east. The 00Z HREFS have mean SBCAPE
values of 1000-2000 J/kg this afternoon with some pockets of
2000-2500 J/kg in the southern most zones. MLCAPE values are
1000-1500 J/kg. DCAPE values look to range about 600-900 J/kg.
Mid-level lapse rate could be a little steeper, but are close to
6.5C/km on the latest 00Z GFS. Overall, multi-cells will likely
develop ahead of the multiple lifting mechanisms around
noontime over the southern Adirondacks, Lake George Region,
Mohawk Valley, eastern Catskills, and western reaches of the
Capital Region and then spread eastward in the early to mid pm.
We expect some multi-cell clusters or lines to form with
damaging winds from potential bowing segments and large hail 1"
in diameter or greater possible. SPC added a Slight Risk area
from just south of Albany, clipping Rensselaer County, as well
as Windham County VT. The Berkshires, Mid Hudson Valley, eastern
Catskills, southern and central Taconics, as well as Litchfield
County are in the Slight Risk area. We are in pretty good
agreement, but think points north and west into the Marginal
Risk have also a decent chance for some severe thunderstorms too.
The latest 3-km HRRR and ARW-WRF simulate reflectivity products
show numerous convective cells firing. The 3-km NAMnest has
slightly less coverage, and is more focused south and east of
Albany. With multiple boundaries it will likely be an active
day.
We kept small hail and gusty winds in the gridded forecasts
this afternoon into the early evening, except across Herkimer
and portions of northern Hamilton Counties. PWATs are not
highly anomalous, as they will be in the 1-1.66" range with the
highest values near the mid Hudson Valley and NW CT. Some
locally heavy downpours are possible. These PWATs are a little
over one STDEV above normal based on the latest GEFS. Max temps
will be in the lower to mid 80s in the valleys, and 70s over
the higher terrain with some spotty upper 60s over the high
peaks.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight...The strong to severe thunderstorms continue in the
late pm and early evening, but should diminish shortly after
sunset. The showers may be the most persistent east of the
Hudson River Valley before decreasing. Others may pop-up over
the southern Adirondacks and locations northwest of Albany, as
the closed H500 upper level low settles southward. Some patchy
fog may form again and it could be locally dense depending on
what areas got soaked. Despite weak cold advection in the wake
of the weak cold front, it will remain fairly muggy with lows in
the 60-65F range in the lower elevations, and mid 50s to around
60F over the higher terrain.
Monday...This pattern will be repetitive the next few days with
a closed/cutoff upper level over eastern NY and New England with
pieces of short-wave spinning around it focusing showers and
thunderstorms. The cold pool aloft will be about -12C to -15C at
500 hPa. Sfc dewpts in the upper 50s to mid 60s with some sfc
heating support instability values in the 1000-1500 J/kg range
with slightly higher values around. The 0-6 km shear is not very
strong, but some loosely organized convection or multi-cells
are possible. We are not outlooked, but isolated to scattered
showers and thunderstorms with some sub-severe hail and gusty
winds are possible. Would not rule out a few marginally severe
thunderstorms too. Highs are expected to be in the upper 70s to
lower 80s in the valley areas, and upper 60s to mid/upper 70s
over the hill towns and mtns. PWATS remain about 1-1.50" some
some localized moderate to heavy rainfall is possible,
especially with any slow movers or training cells in the the
north to northwest flow aloft.
Mon Night...The thunderstorms should diminish with the loss of
the daytime heating. Some showers may be persistent north and
east of the Capital Region with the cyclonic vorticity advection
continuing around the closed/cut-off lows. Patchy fog may form
again especially with any clearing. Lows will be similar to the
previous night with mid 50s to lower 60s.
Tuesday...Some variability in the guidance where the upper low
is centered for this day. The 00Z NAM is centered over eastern
NY and western New England border with the cold pool at H500 at
-15C to -16C. The latest 00Z ECMWF/GFS are slightly further
east over New England. The upper lows cold pool and cyclonic
vorticity advection will focus scattered to numerous showers and
isolated to scattered thunderstorms again. Instability may be
similar to MON, but perhaps a little less over northern zones
with 500-1500 J/kg with modest to weak shear, so not expecting
widespread severe potential. Slight cooler temps under the upper
low with mid 60s to lower/mid 70s over the hills and mtns, and
upper 70s to around 80F in the valleys.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Per the previous couple of discussions, rex-blocking upper pattern
remains in place as upper low remains nearly quasi-stationary
Tuesday night into most of Wednesday night across the local area.
This will keep our weather unsettled with mainly diurnally driven
convection. In addition, as winds aloft will be lighter than usual
and where convection is able to sustain, some locally moderate to
heavy rainfall may occur. Global models suggest the better coverage
of precipitation will occur on Wednesday as short wave timing around
the backside of this upper low will track across the region.
Eventually, this upper low will weaken and begin to drift southward
as an evolving strong impulse from James/Hudson Bay slides south for
the later half of this week. In fact, this feature will likely
bring a backdoor cold front southward sometime on Friday with
another potential for some convection. Now, as with all extended
models, there is now a suggestion that the front will be nearly
stationary, north to south, across eastern NY on July 4th. If so,
then another chance of convection with daytime heating will exist
but should dissipate by sunset Saturday evening.
As for temperatures through the long term, summer-like values are
expected through the mid-week period with lows mainly into the 60s
and highs well into the 70s for the terrain and 80s elsewhere. The
challenge arrives with the timing and position of the backdoor cold
front. Could see a good temperature contrast set up Friday night
into Saturday across the county warning area. For now, a MOS
blended approach with around 80F for valley locations and 70s
elsewhere with overnight lows into the 50s and lower 60s.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
IFR conditions were in place for all TAF locations this morning.
Furthermore, clouds from decaying showers upstream may limit the
quick recovery the next couple of hours. So we will hold onto a
TEMPO group for IFR conditions. Then with more daylight hours this
morning, combination of approaching frontal boundary and upper level
disturbance will result in scattered convection. This will allow for
MVFR with a period of VFR conditions before the convection develops.
While difficult to time exact locations where these will occur, we
will place a TEMPO group from around Noon-1pm and into the afternoon
hours for TSRA. Winds will generally be southerly to southwesterly
less than 10kts, but higher in the vicinity of thunderstorms.
In the wake of the convection and frontal passage, a light northerly
wind is expected. However, ample low level moisture remains in
place where additional flight restrictions may result in a period of
MVFR or IFR later tonight.
Outlook...
Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
A cold front and an upper level disturbance will bring
showers and thunderstorms to eastern New York and western New
England today. Some of the thunderstorms may be strong to severe
with damaging winds and large hail this afternoon into early this
evening. Intermittent afternoon and early evening showers and
thunderstorms will continue Monday into the middle of next week, as
an upper level low remains over New York and New England.
The RH values fall to 50-65 percent this afternoon, and then
increase to 90-100 percent Monday morning with widespread dew
formation and some areas of fog possible. The RH values will
lower to 45 to 70 percent Monday afternoon.
The winds will shift from the south to southwest to the west to
northwest at 5-15 mph by this afternoon, with some gusts up to
20 mph possible. The winds will become northwest to north at 10
mph or less Sunday night into Monday.
Winds will be stronger, and variable in direction in and near
any thunderstorms Sunday into Sunday night.
&&
.HYDROLOGY...
An unsettled weather pattern closing the weekend into the middle
of next week will keep chances of showers and thunderstorms
ongoing for the ALY Hydro Service Area, which should help
alleviate some of the DO and D1 conditions (abnormally dry to
moderate drought) over large portions of the area.
Isolated to scattered showers/thunderstorms are expected Sunday
through mid week, mainly during the afternoon/evening hours.
Locally heavy downpours may lead to some ponding of water in
urban/poor drainage and low lying areas, especially any areas
where multiple rounds of showers/thunderstorms occur. No
problems are expected on the main stem river levels at this
time with below normal flows for late June. Overall, river
levels are not expected to exhibit significant rises at this
time, due to limited areal coverage of showers and
thunderstorms.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Wasula
NEAR TERM...KL/Wasula
SHORT TERM...Wasula
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Jun 28, 3:39 AM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
439 AM EDT Sun Jun 28 2020
CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084-
VTZ013>015-291100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Hamilton-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
439 AM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding Herkimer County
and southern Vermont.
.DAY ONE...Today and tonight.
There is a Marginal to Slight Risk for severe thunderstorms this
afternoon into the early evening ahead of a cold front and an upper
level disturbance. Some of the thunderstorms could contain large hail
one inch in diameter or greater and or damaging winds 58 mph or
greater.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Monday and Tuesday, mainly during
the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ032-038-291100-
Northern Herkimer-Southern Herkimer-
439 AM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for Herkimer County in eastern New
York.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms this afternoon into the early
evening. Some thunderstorms may contain small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Monday and Tuesday, mainly during
the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 28, 9:03 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albany NY
1003 AM EDT Sun Jun 28 2020
NYZ048>052-281445-
Eastern Albany-Eastern Schenectady-Western Schenectady-Southern
Saratoga-Western Albany-
1003 AM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY AND NORTHWESTERN
ALBANY COUNTIES...
At 1003 AM EDT, a strong thunderstorm was located over Duanesburg, or
10 miles west of Rotterdam, moving east southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Albany, Schenectady, Rotterdam, Colonie, Scotia, Delmar, Guilderland,
Niskayuna, Duanesburg, Voorheesville, Altamont, Delanson, East
Glenville, New Scotland, Princetown, Duane, Gifford, Karlsfeld,
Quaker Street and Schonowe.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 1W and 26.
Interstate 890 between exits 1b and 9.
Interstate 87 between exits 24 and 2.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4282 7424 4285 7419 4283 7380 4261 7384
4269 7417 4272 7417 4273 7418 4271 7419
4271 7420 4272 7424 4271 7426
TIME...MOT...LOC 1403Z 278DEG 21KT 4278 7416
KSLSpecial weather statement, Jun 28, 10:07 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albany NY
1107 AM EDT Sun Jun 28 2020
NYZ042-281545-
Northern Warren-
1107 AM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...
At 1107 AM EDT, a strong thunderstorm was located 8 miles west of
Johnsburg, or 12 miles east of Speculator, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warrensburg, Johnsburg, North Creek, Thurman, Garnet Lake, Thurman
Station, Sodom, Riparius, Edwards Hill, Wevertown, Holcombville,
Bakers Mills, High Street and Athol.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4347 7379 4348 7418 4365 7420 4367 7420
4374 7382
TIME...MOT...LOC 1507Z 264DEG 16KT 4359 7413
KSLSpecial weather statement, Jun 28, 10:42 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
1142 AM EDT Sun Jun 28 2020
NYZ042-281630-
Northern Warren-
1142 AM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...
At 1142 AM EDT, a strong thunderstorm was located near Warrensburg,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warrensburg, Chestertown, Bolton Landing, Bolton, Thurman,
Cleverdale, Wevertown, Diamond Point, South Horicon, Riverbank,
Rockhurst, North Bolton, Darrowsville and Pilot Knob.
This includes Interstate 87 between exits 23 and 24.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4367 7358 4356 7361 4355 7361 4354 7362
4352 7362 4352 7363 4346 7363 4351 7394
4364 7395
TIME...MOT...LOC 1542Z 273DEG 15KT 4357 7386
KSL